- Causes, Signs and Symptoms of Tramadol Withdrawal
- Withdrawal Symptoms
- Severity of Withdrawal Symptoms
- Treatment for Tramadol Withdrawal
- Help Someone Through Withdrawal
What is Tramadol? Are There Withdrawals from Tramadol Use?
Tramadol, also known by its trade name Ultram, is an opioid analgesic that functions via three distinct mechanisms
- Interacting with the mu-opioid receptor.
- Inhibiting serotonin.
- Norepinephrine reuptake.
Tramadol is widely abused due to easy access, frequent prescription and low cost.
Tramadol is used to treat moderate pain, and is a Schedule IV drug in the US (low potential for abuse, low risk of dependence). Unfortunately, Tramadol is widely abused due to easy access, frequent prescription and low cost compared to other drugs of abuse.
As with many drugs (both drugs of abuse and regular medications, like steroids), there is a risk of withdrawal if the user becomes physically dependent upon the drug (and often with a developed tolerance).
Causes, Signs and Symptoms of Tramadol Withdrawal
Among Tramadol users, there are those who develop a physical dependence to the drug. Many people begin their Tramadol use with a valid prescription from their physician, typically for an injury or moderate post-surgical pain.
In users who continue to use Tramadol for longer periods of time, tolerance may begin to develop, which means that the user needs a higher dose of
Tramadol than before to achieve the same effects (level of pain control, euphoria, etc.).
When users reach this level of Tramadol use or abuse, withdrawal is very likely upon stopping Tramadol use. Withdrawal from Tramadol does not occur only in people who abuse the drug; those who use it as prescribed for long periods of time are also likely to have withdrawal symptoms upon suddenly stopping Tramadol use.
If you or a family member is having trouble with Tramadol, please call one of our treatment support specialists at
to get the help you need to safely stop using.
Therapists are Standing By to Treat Your Depression, Anxiety or Other Mental Health Needs
Explore Your Options Today
Tramadol withdrawal is characterized by symptoms of both opioid and SSRI (selective serotonin reuptake inhibitors, typically antidepressants) withdrawal due to its mechanisms of action on both opioid receptors and serotonin reuptake inhibition. Therefore, the symptoms of Tramadol withdrawal are characterized as “atypical,” and include:
- Autonomic dysfunction.
- Hyperactive extremities.
- Abdominal cramping.
This list of symptoms is not all-inclusive; there is a plethora of other symptoms that can occur with Tramadol withdrawal.
The psychosis that has been seen occasionally with Tramadol withdrawal, combined with the other psychological symptoms—including agitation, paranoia, and hallucinations—may lead health care professionals to implement a psychosis diagnosis alone, without any knowledge that the patient was in fact taking large amounts of Tramadol prior to symptom onset.
Be sure to include all of the patient’s medications and medical history to help ensure that health care professionals make the correct diagnosis for the symptoms in question.
Severity of Withdrawal Symptoms
Tramadol withdrawal symptoms vary between users in severity due to factors such as:
- Last dose taken.
- Body metabolism.
- Length of use.
People who have been using Tramadol for extended periods of time (months to years), and have developed a tolerance such that large doses are required, will likely experience far worse withdrawal symptoms than the user with only 1 month of Tramadol use (and only minimally increased dose compared to the recommended dose).
The withdrawal symptoms may last for only a few days or months depending upon the factors mentioned above.
Other factors may also complicate withdrawal syndromes, such as:
- Co-occurring mental health disorders.
- Medical problems.
- Other substance abuse disorders.
A visit to a physician will help tremendously with withdrawal symptoms and controlling reduced Tramadol use.
Treatment for Tramadol Withdrawal
Typically, Tramadol withdrawal is not considered a life-threatening syndrome and does not require hospital admission for medical reasons.
Typically, Tramadol withdrawal is not considered a life-threatening syndrome and does not require hospital admission for medical reasons (however, inpatient treatment programs including detoxification may be recommended).
Usually, physicians prescribe medications that help control and ease the symptoms associated with Tramadol withdrawal, such as anti-emetics for nausea and sleep aids for insomnia.
Inpatient Tramadol Treatment vs. Outpatient Programs
Both inpatient and outpatient treatment options exist for Tramadol withdrawal; both options involve physician supervision.
Inpatient programs are excellent for people who can take the time off to focus on their treatment, and due to the fact that there is often round-the-clock care, withdrawal symptoms are kept relatively under control.
If you cannot take time off or cannot afford inpatient Tramadol treatment, you may need an outpatient program. Outpatient treatment programs include:
- Physician-supervised withdrawal from the drug.
- Group support groups.
- Family/friend support groups.
Treatment options vary according to the degree of addiction and severity of predicted withdrawal symptoms.
Tramadol withdrawal is unpleasant and the psychological symptoms can cause a wrong diagnosis upon presentation to the Emergency Department without a complete picture of the situation.
If you or a loved one is in need of treatment for Tramadol abuse, do not hesitate to call our treatment support staff for help finding the right type of program for your situation. Call today at
Help Someone Through Withdrawal
It is not advised to stop taking Tramadol “cold turkey” and without physician supervision. Tramadol doses should be tapered if possible to ease withdrawal symptoms according to the prescribing physician’s directions.
- Provide supportive care.
- Keep them hydrated by providing plenty of fluids.
- Take them to their primary care physician.
- The physician should be able to provide medications to help treat some of the unpleasant symptoms, like, nausea, anxiety, and insomnia.
- Give them moral support.
- Try to empathize with what they are experiencing and never say things like, "I know how you feel," unless it is true.
Love, support and guidance through tough withdrawal symptoms are the way to provide care to your loved one.
- Barsotti, C. E., Mycyk, M. B., & Reyes, J. (2003). Withdrawal syndrome from tramadol hydrochloride. American Journal of Emergency Medicine, 21(1), pp. 87-88.
- Senay, E. C., Adams, E. H., Geller, A., Inciardi, J. A., Muñoz, A., Schnoll, S. H., Woody, G. E., & Cicero, T. J. (2003). Physical Dependence on Ultram ® (tramadol hydrochloride): both opiate-like and atypical withdrawal symptoms occur. Drug and Alcohol Dependence, 69(3), pp. 233-241. Rajabizadeh, G., Kheradmand, A., & Nasirian, M. (2009). Psychosis following Tramadol Withdrawal. Addiction & health, 1(1), pp. 58-61.